Virginia, 2011

Damaging Wind in Virginia, July 19, 2011

July 19, 2011 · NWS RNK · 1 event in 1 county or zone

A large upper level ridge was centered over the central part of the country. Weak upper level storm systems riding along the periphery of this ridge were triggering thunderstorms over the Ohio Valley that then moved south into our area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A large upper level ridge was centered over the central part of the country. Weak upper level storm systems riding along the periphery of this ridge were triggering thunderstorms over the Ohio Valley that then moved south into our area. Most of these storms weakened, however a couple became strong to severe near the Virginia and North Carolina border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 19, 2:14 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 19, 2:14 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT TUE JUL 19 2011

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN STALLED ACROSS THE MASON DIXON LINE
THROUGH TONIGHT. A LEE TROUGH MAY LEAD TO A FEW STORMS EAST OF THE
BLUE RIDGE ON WEDNESDAY. A STRONG UPPER LEVEL RIDGE OVER THE
CENTRAL PART OF THE COUNTRY WILL MOVE EAST LATER IN THE WEEK
BRINGING HOT TEMPERATURES TO OUR AREA.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
EARLIER SHOWERS AND STORMS ACROSS SE WEST VA AND THE NEW RIVER
VALLEY HAVE PRETTY MUCH STABILIZED THE ATMOSPHERE ENOUGH SUCH THAT
ONLY A SMALL CHC FOR SHWS OR STORMS EXISTS THIS EVENING. THE BEST
CHC FOR STORMS THIS EVENING AND OVERNIGHT WILL BE THROUGH THE VA
SOUTHSIDE AND NC PIEDMONT...WHERE IT HASNT RAINED TODAY AND
INSTABILITY HAS INCREASED THROUGH THE DAY. HOWEVER...EVEN THOSE
PARTS OF THE CWA ARE CURRENTLY FIGHTING THICK CIRRUS. ENOUGH
HEATING MIGHT BREAK THROUGH EARLY THIS EVENING FOR SCATTERED
STORMS...SOME OF WHICH COULD BE STRONG PER SPC. AS AFTERNOON CU
ERODES TONIGHT FOG...PERHAPS EVEN DENSE IN THE GREENBRIER...WILL
FILL IN ACROSS THE REGIONS WHICH EXPERIENCED RAIN TODAY. FOR
TOMORROW...WITH MIDLEVEL TEMPS INCREASING AND THUS LAPSE RATES
DWINDLING AS THE MIDWEST RIDGE EXPANDS EAST...BEST CHCS FOR
CONVECTION AGAIN WILL RESIDE ACROSS THE PIEDMONT AND SOUTHSIDE
WITH A LEE TROUGH IN PLACE. DRIER H7 AIR WILL ALSO BE ARRIVING
FIRST ACROSS THE WESTERN HALF OF THE CWA. MOS HAS BEEN TOO WARM
OVER THE PAST WEEK...SO DID UNDERCUT GUIDANCE BY A FEW DEGREES.
HEAT INDICES WILL RUN CLOSE TO 100F AT TIMES ACROSS THE
SOUTHSIDE...BUT CONSIDERING RECENT MOS WARM BIAS ON TEMPS AND
DEWPOINTS THINK VALUES WILL STAY BELOW ADVISORY LEVELS. WILL
MENTION IN HWO.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
INSTABILITY WILL LINGER INTO WEDNESDAY EVENING WITH A FEW STORMS
LIKELY STILL ONGOING ACROSS THE RIDGES BEFORE THINGS TAPER OFF TO
PC/CLEAR SKIES PRETTY QUICK WED NIGHT. UPPER RIDGE FINALLY BUILDS
EAST AND OVERHEAD FOR THURSDAY/FRIDAY RESULTING IN SOME OF THE
HOTTEST WEATHER SEEN THIS SUMMER. GIVEN 85H TEMPS NEAR +26C AND LOW
LEVEL WEST TO SW FLOW EXPECT HIGHS AROUND 90 WEST...OUTSIDE OF THE
HIGHEST ELEVATIONS...AND 95-101 FROM THE BLUE RIDGE EAST...WITH MOST
CLOSE TO 100 FRIDAY AFTERNOON. THIS COMBO WITH HIGH DEWPOINTS WILL
PUSH HEAD INDICES ABOVE 105 FOR A PERIOD BOTH AFTERNOONS WITH THE
HOTTEST FRIDAY WHEN COULD APPROACH 110 IN A FEW SPOTS. THUS WILL
KEEP MENTION IN THE HWO WITH ADVISORY LEVEL CRITERIA EXPECTED AND
READINGS QUITE MUGGY AT NIGHT WITH SOME SPOTS LIKELY STRUGGLING TO
FALL BACK TO THE MID/UPR 70S. DEGREE OF CONVECTION A BIT IFFY WITH
THINGS CAPPED ALOFT OVERTOP QUITE IMPRESSIVE INSTABILITY AND LOW
LEVEL RH. APPEARS THE LEAST COVERAGE THURSDAY AS THE RIDGE BUILDS
IN...THEN WIDELY SCATTERED MORE OROGRAPHIC TSRA FRIDAY AIDED BY
DIFFERENTIAL HEATING/WEAK FLOW AND LIKELY DRIVEN BY OUTFLOW ONCE ANY
STORMS DO DEVELOP. OTRW MAINLY SUNNY...HOT AND HUMID WITH 20/30 POPS
MAINLY MOUNTAINS BOTH DAYS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HEAT WILL CONTINUE INTO THE WEEKEND AS THE CORE OF THE UPPER
RIDGE REMAINS IN PLACE THRU SATURDAY BEFORE 5H HEIGHTS START TO
LOWER A BIT ON SUNDAY IN RESPONSE TO S/W TROFFINESS CROSSING THE
GREAT LAKES. EXPECT WESTERLY FLOW TO AGAIN PUSH HIGHS INTO THE
UPPER 90S OUT EAST WITH MAINLY 85-90 WEST SAT. DESPITE WARMTH
ALOFT...APPEARS NOT ENOUGH OF A CAP TO HOLD BACK THE DEGREE OF LOW
LEVEL INSTABILITY AND MOISTURE ESPCLY ACROSS THE MOUNTAINS SO
KEEPING CHANCE POPS THERE SAT AFTERNOON AFTER ONLY ISOLATED
COVERAGE FRIDAY NIGHT.

GRADUAL TRANSITION BACK TO THE PATTERN SEEN MOST OF THE
SUMMER...WITH RIDGING OVER THE CENTRAL STATES...AND TROFFING ACROSS
THE NE LOOKS TO RE-EMERGE EARLY NEXT WEEK AS S/W ENERGY DIGS ACROSS
NEW ENGLAND. THIS SHOULD SEND ANOTHER COLD FRONT SE INTO THE AREA
LATER MONDAY AND PERHAPS PASSING TO THE SOUTH ON TUESDAY PER LATEST
EC/HPC SOLNS. AHEAD OF THE FRONT TEMPS WILL REMAIN HOT ON SUNDAY BUT
A LITTLE LOWER THAN SAT GIVEN COOLING ALOFT AND A BIT MORE
CONVECTION AS HEIGHTS FALL. HOWEVER STAYED ON THE WARM SIDE OF
HPC/MOS WITH LIGHT WESTERLY FLOW ESPCLY OVER THE EAST WHERE SHOULD
STILL SEE AT LEAST THE MID 90S. MORE SIGNIFICANT COOLING LIKELY
MONDAY-TUESDAY WITH THE FRONT PASSING AND POSSIBLY MORE WIDESPREAD
CLOUDS/CONVECTION MONDAY AFTERNOON FOLLOWED BY COOLER HIGH PRES TO
THE NORTH ON TUESDAY. THIS SHOULD KEEP HIGHS IN THE MID 80S TO LOW
90S MONDAY AND MAINLY DRY WITH TEMPS IN THE 80S TUESDAY UNDER
PERHAPS LESS HUMIDITY AS WELL.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THICK MID AND HIGH CLOUDS ALONG WITH SHOWERS AND STORMS THROUGH SE
WEST VA AND THE NEW RIVER VALLEY HAVE KEPT TEMPS RATHER COOL THIS
AFTERNOON. FURTHER SOUTH...IN THE VA/NC PIEDMONT...THINNER CLDS
HAVE LED TO TEMPS CLOSE TO 90F AND MAY LEAD TO STRONGER SHWS AND
STORMS THERE LATER THIS AFTERNOON. WHERE THE RAIN FELL...FOG IS
LIKELY TONIGHT. EVEN SOME OF THE MORE CONSERVATIVE TERMINALS SUCH
AS ROA/BLF HAVE THE POTENTIAL FOR IFR VIS LATE TONIGHT. AS HIGH
CLOUDS MOVE SOUTH THIS AFTERNOON..THEY WILL BE REPLACED MAINLY BY
DIURNAL CU...WHICH WILL BURN OFF WITH SUNSET WITH SOME CLEARING.
THESE AREAS OF CLOUDLESS SKY ACROSS SE WEST VA SHOULD LEAD TO
LIFR VIS/CIG FOR SEVERAL HOURS TONIGHT. IFR CIGS MAY ALSO DEVELOP
AT KDAN IF THUNDERSTORMS FIRE THERE THIS AFTERNOON. WITH THE
EXCEPTION OF HZ...ALL SITES SHOULD BE VFR BY 15Z WED. STORMS WILL
BE ISOLATED AND CONFINED TO THE VA/NC BORDER TOMORROW AFTERNOON.
UPPER LEVEL HIGH PRESSURE WILL BRING HEAT EAST TO END THE
WEEK...WITH POSSIBLY IFR VIS AT LWB DURING THE MORNING HOURS.
STORMS WILL BE VERY ISOLATED IF ANY AT ALL.

&&

.CLIMATE...
RECORD HIGHS   WED/20TH   THU/21ST   FRI/22ND

ROANOKE        104/1930   104/1926   103/1952
LYNCHBURG      102/1934   103/1926   102/1926
DANVILLE       102/1977   103/1952   104/1952
BLACKSBURG     91/1983    94/1983    95/1983
BLUEFIELD      89/1994    91/1983    87/2008

RECORD HIGH MINIMUM TEMPERATURES
               WED/20TH   THU/21ST   FRI/22ND

ROANOKE        74/1977    75/2008    75/1912
LYNCHBURG      75/1942    80/1930    80/1930
DANVILLE       74/1986    75/1983    76/1977
BLACKSBURG     69/1996    68/2010    70/1983
BLUEFIELD      79/1995    71/2010    72/2010

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/KM
NEAR TERM...KM
SHORT TERM...JH
LONG TERM...JH
AVIATION...JJ/KM
CLIMATE...
Hazardous weather outlook, Jul 19, 2:44 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT TUE JUL 19 2011

NCZ001-002-018-VAZ007-009>020-WVZ042>045-201945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
344 PM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED THUNDERSTORM IS POSSIBLE TONIGHT...SOME OF WHICH COULD
BE STRONG WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HIGH TEMPERATURES AROUND 90 DEGREES...COMBINED WITH THE
HUMIDITY...WILL PRODUCE HEAT INDEX VALUES IN THE MID TO UPPER 90S
IN THE AFTERNOON AND EARLY EVENING HOURS FROM THURSDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-VAZ022>024-032>035-043-045>047-059-201945-
SURRY-STOKES-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-
CHARLOTTE-
344 PM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS COULD BE SEVERE THIS EVENING...PRODUCING
DAMAGING WINDS ALONG WITH LOCALLY VERY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HIGH TEMPERATURES RANGING FROM 95 TO 100...COMBINED WITH THE
HUMIDITY...WILL PRODUCE HEAT INDEX VALUES NEAR 105 DEGREES IN THE
AFTERNOON AND EARLY EVENING HOURS FROM THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044-058-201945-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-
344 PM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED THIS
EVENING. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING
WINDS ALONG WITH LOCALLY VERY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HIGH TEMPERATURES RANGING FROM 95 TO 100...COMBINED WITH THE
HUMIDITY...WILL PRODUCE HEAT INDEX VALUES NEAR 100 DEGREES ON
WEDNESDAY AND THEN NEAR 105 DEGREES THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 3:18 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT TUE JUL 19 2011

NCZ005-192045-
ROCKINGHAM NC-
418 PM EDT TUE JUL 19 2011

...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM COUNTY...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER STONEVILLE...
MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR WENTWORTH AROUND 445 PM.

LAT...LON 3639 7975 3634 7987 3643 7993 3647 7987

DS
Special weather statement, Jul 19, 3:45 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT TUE JUL 19 2011

NCZ004-005-192115-
ROCKINGHAM NC-STOKES NC-
445 PM EDT TUE JUL 19 2011

...STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM AND STOKES COUNTIES...

AT 442 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTH OF REIDSVILLE TO 5 MILES EAST OF KING...MOVING SOUTHEAST AT 10
MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR BELLEWS LAKE AROUND 450 PM...BETHANY AROUND
500 PM...REIDSVILLE AROUND 510 PM AND MONROETON AROUND 515 PM.

LAT...LON 3625 8034 3626 8036 3632 8041 3654 7965
      3632 7955 3625 7985

DS
Special weather statement, Jul 19, 3:46 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT TUE JUL 19 2011

NCZ003-192115-
SURRY NC-
446 PM EDT TUE JUL 19 2011

...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...

AT 442 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF BOTTOM...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BOTTOM AROUND 515 PM.

LAT...LON 3651 8093 3656 8089 3656 8078 3653 8070
      3638 8079

DS
Special weather statement, Jul 19, 4:04 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT TUE JUL 19 2011

NCZ005-006-VAZ044-192130-
CASWELL NC-PITTSYLVANIA VA-ROCKINGHAM NC-
504 PM EDT TUE JUL 19 2011

...A STRONG THUNDERSTORM WILL AFFECT CASWELL...PITTSYLVANIA AND
ROCKINGHAM COUNTIES...

AT 459 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
MAYFIELD...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR MAYFIELD AROUND 510 PM AND PELHAM AROUND 530
PM.

LAT...LON 3651 7940 3644 7953 3657 7963 3660 7955

DS
Local storm report, Jul 19, 4:13 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND DMG     5 SE FRANCISCO          36.44N 80.31W
07/19/2011                   STOKES             NC   911 CALL CENTER

            TREE DOWN

0340 PM     TSTM WND DMG     5 WNW DANBURY           36.44N 80.30W
07/19/2011                   STOKES             NC   911 CALL CENTER

            TREE DOWN

&&

EH
Special weather statement, Jul 19, 4:22 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT TUE JUL 19 2011

NCZ003-192145-
SURRY NC-
522 PM EDT TUE JUL 19 2011

...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...

AT 521 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DOBSON...
MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR DOBSON AROUND 535 PM AND FAIRVIEW AROUND 545
PM.

LAT...LON 3637 8060 3628 8079 3641 8088 3651 8072

DS

The radar

The Roanoke radar (KFCX), 92 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Danville (C)

When
July 19, 4:23 PM EST
Where
Danville (C) County, 2.68 mi SSW of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.543, -79.436

Power and cable lines down on Holland Road just north of The North Carolina border.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334795.